Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 46, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 12, 2004, 5:03 PM MST for Cochise County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2004, 5:03 PM MST (00:03 UTC)
- Expired
- Aug 12, 2004, 5:35 PM MST
- In force
- 32 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 37 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1492 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 2260 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 130003 SVRTWC AZC003-130035- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 502 PM MST THU AUG 12 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL COCHISE COUNTY IN ARIZONA * UNTIL 535 PM MST * AT 502 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HUACHUCA CITY...OR ABOUT 7 MILES NORTH OF SIERRA VISTA...MOVING NORTHWEST AT 10 MPH. DAMAGING WIND...INTENSE RAIN AND HAIL IS LIKELY. MOVE INSIDE A STRONG BUILDING. DO NOT DRIVE INTO ANY FLOODED AREAS. LARGE HAIL IS LIKELY. PUT YOUR VEHICLE IN A GARAGE OR CARPORT AND MOVE TO A STURDY SHELTER. LAT...LON 3154 11044 3161 11018 3181 11029 3180 11044 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:30 PM MST, 2 hours 33 minutes earlier.
Area forecast discussion, Aug 12, 2:30 PM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 230 PM MST THU AUG 12 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...A SERIES OF UPPER LEVEL DISTURBANCES IS EXPECTED TO BRING AN INCREASE IN THUNDERSTORM ACTIVITY FRIDAY AND SATURDAY. BY EARLY NEXT WEEK...DRIER CONDITIONS ARE EXPECTED AS THE UPPER HIGH SHIFTS SOUTH INTO MEXICO. HOWEVER...THERE SHOULD BE SOME LINGERING MOISTURE FOR ISOLATED THUNDERSTORMS OVER THE HINGER TERRAIN. && .DISCUSSION...TEMPERATURES STRUGGLING ACROSS WESTERN PORTIONS OF ARIZONA...AS THE MID AND UPPER LEVEL CLOUD COVER CONTINUE TO DISSIPATE. TIA IS CURRENTLY AT 93F DEGREES WHICH IS 9 DEGREE COOLER THAN YESTERDAY AT THIS TIME. THIS WILL LIMIT THUNDERSTORM DEVELOPMENT ACROSS WESTERN PORTIONS OF THE CWA. RADAR REFLECTIVITY AND LIGHTNING DETECTION ALREADY SHOWS THUNDERSTORMS DEVELOPING OVER THE RIM AND MOUNTAINOUS AREA IN EASTERN PORTIONS OF CWA. THERE IS ALSO A FEW CELLS DEVELOPING SOUTH OF SANTA CRUZ COUNTY IN MEXICO. THE 18Z KTUS SOUNDING SHOWED SOME INSTABILITY WITH LIFTED INDEX OF -5.9 AND A CAPE AROUND 1400 J/KG. INITIALLY THOUGHT STORMS WOULD DEVELOP SIMILAR TO YESTERDAY OVER THE MOUNTAINS AND PUSH INTO THE VALLEY. BUT 18Z SOUNDING SHOWED 700MB FLOW NEAR ZERO AND RATHER WEAK BELOW 700MB. ALTHOUGH THE WEAK FLOW AT 700MB..MAIN CONCERN WILL BE THAT THE THUNDERSTORMS WILL BE ABLE TO PUSH NORTHWARD OFF THE MOUNTAINS IN MEXICO AND OUTFLOW INITIATE DEVELOPMENT. THUS DECIDED TO KEEP ISOLATED POPS IN THE FORECAST FROM TUCSON WESTWARD. AS FOR FRIDAY AND SATURDAY...EXPECTING AN UPSWING IN SHOWER AND THUNDERSTORM ACTIVITY WITH MAIN CONCERN FOR HEAVY RAINFALL. THE UPPER LEVEL DISTURBANCE SEEN IN WV IMAGERY OVER BAJA CALIFORNIA WILL CONTINUE TO MOVE NORTHWARD...WITH MODELS SUGGESTING PIECES OF ENERGY MOVING AROUND THE HIGH PRESSURE SYSTEM ACROSS ARIZONA. AS MENTIONED THE MAIN CONCERN WILL BE FOR HEAVY PRECIPITATION AND THE FORECAST WILL REFLECT HEAVY RAIN WORDING. THE COORDINATION CALL WITH THE OTHER OFFICES A FLASH FLOOD WATCH WAS CONSIDERED FOR FRIDAY. HAVE ALTHOUGH FEEL THERE WILL HEAVY PRECIPITATION FROM SOME STORMS THERE IS A LARGE UNCERTAINTY IN HOW EXTENSIVE THE CLOUD COVER OVERNIGHT WILL BE. THUS HAVE OPTED TO JUST INTRODUCE HEAVY RAINFALL WORDING FOR BOTH FRIDAY AND SATURDAY. WILL HAVE TO SEE HOW THINGS DEVELOP AND MAY NEED TO ISSUE FOR TOMORROW. SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO MOVE ACROSS ARIZONA ON SUNDAY...WHICH WILL CONTINUE CHANCE OF THUNDERSTORMS BUT MAINLY PUSH IT FURTHER EAST THROUGH THROUGH EARLY NEXT WEEK. ALTHOUGH THE FLOW NEXT WEEK BEGINS TO SHIFT WEST AND NORTHWEST...IT DOES NOT ENTIRELY DRY OUT SOUTHEAST ARIZONA. THUS WITH EXPECTED LINGERING MOISTURE IN THE MOUNTAINS HAVE KEPT THE MENTION OF SHOWERS AND THUNDERSTORMS MAINLY IN MOUNTAINS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. MG
Hazardous weather outlook, Aug 12, 12:05 PM MST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1205 PM MST THU AUG 12 2004 AZZ019-029>035-130700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1205 PM MST THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...THE POTENTIAL FOR STRONG DOWNBURST WINDS IS NEAR NORMAL ACROSS SOUTHEAST ARIZONA TODAY. THE POTENTIAL FOR HEAVY RAINFALL IS NEAR NORMAL TODAY. DAYTIME HEATING IN COMBINATION WITH INCREASED MOISTURE AND AN UNSTABLE ENVIRONMENT WILL PROVIDE ALL OF SOUTHEAST ARIZONA WITH SCATTERED THUNDERSTORMS TODAY. DISCUSSION...KEMX WSR-88D DETECTED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OCCURRING WEST OF A FLORENCE-ORO VALLEY-NOGALES LINE AT NOON. THE REST OF SOUTHEAST ARIZONA WAS VOID OF PRECIPITATION ECHOES. THE SPECIAL KTUS SOUNDING VALID 18Z DEPICTED A PRECIPITABLE WATER VALUE NEAR 1.60 INCHES AND THUS WAS MORE MOIST VERSUS THE SOUNDING OF WEDNESDAY MORNING. THE MODIFIED SOUNDING FOR A MAXIMUM TEMPERATURE OF 95 F AND DEWPOINT OF 58 F YIELDED A SURFACE-BASED CAPE VALUE OF AROUND 1500 J/KG AND LIFTED INDEX VALUE OF MINUS 6 INDICATIVE OF A MODERATELY UNSTABLE ENVIRONMENT. HOWEVER THE MID- LEVEL STEERING WIND COMPONENT WAS MORE FROM THE EAST VERSUS THE NORTHEAST COMPONENT OF WEDNESDAY MORNING. THE UPPER HIGH WAS CENTERED OVER NORTHWEST ARIZONA THIS MORNING AND WILL SLOWLY DRIFT TO THE SOUTH DURING THE NEXT 24 HOURS. THE COMBINATION OF DAYTIME HEATING AND AMPLE MOISTURE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE MAY BE ISOLATED STRONG AND SUBSEQUENT DAMAGING WIND GUSTS THIS AFTERNOON AND EARLY EVENING GIVEN THE FAIRLY DRY NEAR-SURFACE REGIME. THE STORMS ARE EXPECTED TO MOVE AND/OR PROPAGATE TOWARD THE WEST THIS AFTERNOON AND EVENING. RAINFALL AMOUNTS OF ONE-QUARTER TO ONE-HALF OF AN INCH WITH ISOLATED AMOUNTS OF UP TO 1.50 INCHES CAN BE EXPECTED IN THE HIGHER TERRAIN. RAINFALL AMOUNTS OF ONE-TENTH TO ONE-HALF OF AN INCH ARE EXPECTED IN THE VALLEYS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR FRIDAY AND SATURDAY. THE POTENTIAL OF LOCALLY HEAVY RAINS WILL PARTICULARLY EXIST FRIDAY AFTERNOON AND EVENING. A GRADUAL DRYING TREND IS EXPECTED STARTING SUNDAY AND WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. ANY THUNDERSTORMS OF SIGNIFICANCE BY WEDNESDAY WILL BE CONFINED TO JUST NEAR THE MOUNTAINS OF FAR SOUTHEAST ARIZONA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BF
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 12:34 PM MST | Severe Thunderstorm Warning | TWC | Pima | 41 min |
| Aug 13, 12:38 PM MST | Flash Flood Warning | TWC | Pima, Santa Cruz | 52 min |
| Aug 13, 1:07 PM MST | Flash Flood Warning | TWC | Graham | 113 min |
| Aug 13, 1:50 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Aug 13, 3:16 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 44 min |
| Aug 13, 3:19 PM MST | Flash Flood Warning | TWC | Pinal | 56 min |
| Aug 13, 3:58 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 47 min |
| Aug 13, 4:05 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 13, 4:11 PM MST | Flash Flood Warning | TWC | Pima | 64 min |
| Aug 13, 4:45 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 45 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.